Florida, 2016

Rip Current in Florida, July 24, 2016

July 24, 2016 · NWS JAX · 1 event in 1 county or zone

Light onshore flow and a passing upper level low south of the area brought lower than normal rain chances across the area. There was a low risk of rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Light onshore flow and a passing upper level low south of the area brought lower than normal rain chances across the area. There was a low risk of rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 24, 2:10 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 24, 2:10 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
310 PM EDT SUN JUL 24 2016

Near Term /through this evening/...300-200 mb analysis shows TUTT
low over southern Florida...with convection on the east side of
the low starting to increase over the adjacent Atlantic waters
east of West Palm Beach. Over NE FL and SE GA, our region remains
on the subsident side of the fearture this afternoon. The upper
low will swing out over the Eastern Gulf of Mexico this evening.
Upper level temperatures will still be quite warm with 5h temps
will be -5C north of interstate 10 with temperatures slightly
cooler -6 to -6.5C across north central florida on the east side
of the departing upper low. This will be around the time that the
east coast and west coast sea breezes converge over the Suwannee
Valley into north central Florida where convective activity may
increase into isolated to widely scattered areal coverage.

Short term.../Tonight and Monday/...The isolated to widely
scattered storms in our western zones will dissipate and shift
west of the Suwannee River during the late evening hours tonight.
Otherwise, it will be another warm and muggy evening with temps
again expected to settle near normal levels by sunrise Monday
morning. On Monday...GFS shows a surge of moisture with PW values
increasing to above 2.0" across North Central FL, however mid
level 5h temps warm from -4 northern CWA to -5C across the middle
of the peninsula. The best chances of convection will be across
the southern tier zones with isolated to widely scattered showers
west I-95 to the Suwannee Valley.

Tuesday and Wednesday...Ridge in the low and mid levels will sink
south with a sw flow developing. Subsidence will maintain hot
conditions with temperatures above normal with highs reaching the
mid 90s. Persistent dry and warm(500 T around -5c) air aloft will
keep rain chances isolated to scattered each afternoon and evening
with seabreeze collisions near the east coast.

.LONG TERM...Thursday through Sunday...Upper ridge centered off
the se U. S. coast will produce a ssw steering flow. Subsidence
will result in warm and dry air aloft keeping pops mostly
isolated...with scattered storms more likely near the east coast
where late day seabreeze mergers will occur. Temperatures will
remain above normal through the period.

&&

.AVIATION...Continued VFR with isolated to widely scattered afternoon
convection very late in the afternoon or early evening with VCTS
mainly inland over KGNV between 21-02z away from coastal TAF
sites. winds ESE or SE in the afternoon, then light and variable
again later this evening/overnight. VFR conditions Monday morning
with light SWLY wind.

&&

.MARINE...Prevailing flow will generally be out of a southerly
direction at around 10 to 15 knots through the upcoming week.
Seas will generally average 2 to 3 feet. No headlines are
anticipated.

Rip Currents: Low Risk.

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  95  73  96 /  20  10  10  30
SSI  78  91  76  93 /  10  10  10  10
JAX  72  93  76  95 /  10  10  10  40
SGJ  75  89  75  91 /  10  20  10  30
GNV  72  93  73  93 /  30  30  10  40
OCF  73  93  73  94 /  40  30  30  40

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Cordero/Zibura/Nelson
Hazardous weather outlook, Jul 24, 1:40 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT SUN JUL 24 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-251845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
240 PM EDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

STORMS WILL EVENTUALLY BECOME WIDELY SCATTERED ALONG AND WEST OF
I-75 THIS EARLY EVENING. AN ISOLATED STRONG STORM WITH STRONG
GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
EARLY EVENING STORMS. STORMS WILL DISSIPATE LATE THIS EVENING INTO
THE OVERNIGHT HOURS OVER THE SUWANNEE VALLEY REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO WIDELY SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED EACH DAY. STRONG STORMS ARE
POSSIBLE...WITH GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS.

HEAT INDICES OVER 100 DEGREES WILL BE POSSIBLE EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SCC

In the hours before

Local storm report, Jul 24, 9:57 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1057 AM EDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     DOWNBURST        10 SW SANTOS            28.99N 82.19W
07/23/2016                   MARION             FL   PUBLIC

            DOZENS OF TREES DOWNED IN THE MARION OAKS COUNTRY CLUB BY
            LIKELY DOWNBURST WITH SIGNIFICANT DAMAGE NOTED TO THE
            TOPS OF TREES...AS WELLS AS BRANCHES STRIPPED OF BARK.
            TIME OF DAMAGE BASED ON RADAR DATA.

0900 AM     DOWNBURST        11 SSW SANTOS           28.97N 82.18W
07/23/2016                   MARION             FL   UTILITY COMPANY

            SECO ENERGY REPORTS NUMEROUS TREES DOWNED BY LIKELY
            DOWNBURST IN THE MARION OAKS AREA. SIGNIFICANT DAMAGE TO
            THE TOPS OF TREES NOTED. TIME OF DAMAGE BASED ON RADAR
            DATA.

&&

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Duval

When
July 24, 3:00 PM EST
Where
Coastal Duval forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

A 45 year old female died while trying to save her 11 year old son at the north end of Huguenot Park about a quarter mile from Ft. George Inlet. The drowning was attributed to both tidal currents and rip currents. Huguenot Park Beach has stronger ocean currents compared to other nearby beaches per Beach Patrol and Duval County EM. The park is on an island where Ft. George Inland borders to the north and the Mayport jetties border to the south. Changes also occurred to bathymetry in the area with sand bars and steeper drop offs into the ocean.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Duval2016-07-2445FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648390.